The U.S. Food and Drug Administration (FDA) recently warned diabetes patients that using the popular drug Invokana could cause serious health problems. The FDA warned Invokana users that the type 2 diabetes medication may cause dangerously high levels of blood acids (ketones).
Excessive levels of ketones in the bloodstream can cause ketoacidosis, an emergency medical condition caused by an insulin deficiency and extremely high blood glucose levels. Between March 2013 and June 2014, the FDA tallied 20 cases of ketoacidosis requiring emergency room visits or hospitalization. Since 2014, the FDA has continued to receive reports of adverse events linked to SGLT2 inhibitors.
Ketoacidosis occurs when there is not enough insulin in the body and usually happens as the result of serious infection or illness. Symptoms of ketoacidosis include difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. The FDA warns patients experiencing any symptoms of ketoacidosis to immediately seek medical treatment.
The FDA also warns patients taking SGLT2 inhibitors about the risks of developing diabetic ketoacidosis (DKA). DKA is a subset of ketoacidosis. DKA occurs when insulin levels are too low or during prolonged fasting. DKA is most commonly diagnosed in type 1 diabetics with high blood sugar levels. The FDA has received reports of adverse events in type 2 diabetics, even when blood sugar levels are not overly high.
Invokana is a sodium-glucose cotransporter-2 (SGLT2) inhibitor which treats diabetes by causing the kidneys to remove sugar through the body’s urine. Invokana is approved by the FDA to treat type 2 diabetes. The FDA has not approved SGLT2 inhibitors to treat patients with type 1 diabetes.